Congestive Heart Failure Home > Digoxin and Hypercalcemia

An imbalance of certain blood electrolytes changes the way the body absorbs digoxin. Thus, people who have a history of an electrolyte imbalance may have an increased risk for problems while taking digoxin (Lanoxin®). For example, low blood potassium (hypokalemia) or magnesium levels (hypomagnesemia), or high calcium levels (hypercalcemia), may increase your risk for digoxin toxicity. Low calcium levels (hypocalcemia) can make digoxin ineffective.
 
To reduce your risk for complications, your healthcare provider will periodically check your electrolyte levels with a simple blood test during digoxin treatment. Also, let your healthcare provider know if you are sick and experience vomiting or diarrhea, as this may affect your blood electrolytes.
 
(For more information on this topic, click Digoxin Precautions and Warnings. This article offers more details on how hypercalcemia and other electrolyte problems can affect the way the body absorbs digoxin. This resource also lists other important safety concerns to be aware of before taking digoxin.)
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Advertisement
Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.